South Carolina, 2008

Tornado and Hail in South Carolina, May 20, 2008

May 20, 2008 · NWS CAE · 38 events in 13 counties and zones

A couple of supercells moved through the midlands and produced large hail, damaging winds, and one tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A couple of supercells moved through the midlands and produced large hail, damaging winds, and one tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 20, 2:12 PM EST, 49 minutes earlier.

Area forecast discussion, May 20, 2:12 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
312 PM EDT TUE MAY 20 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE MIDLANDS THIS EVENING. HIGH
PRESSURE WILL SLOWLY BUILD SOUTHWARD INTO THE REGION THROUGH THE
END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT WILL CROSS THE AREA THIS EVENING WITH SHOWERS AND
THUNDERSTORMS CROSSING THE REGION. MODELS AND ACARS SOUNDINGS
INDICATE PLENTY OF INSTABILITY OVER THE REGION WITH SATELLITE
IMAGERY SHOWING DEVELOPING CUMULUS. THUNDERSTORMS OVER THE
MOUNTAINS OF NC WILL CONTINUE TO MOVE EAST WITH ADDITIONAL
DEVELOPMENT EXPECTED OVER THE NEXT COUPLE OF HOURS. AS A RESULT
SPC HAS JUST ISSUED SEVERE THUNDERSTORM WATCH 328 VALID THROUGH
10 PM (02Z). MAIN THREAT FROM THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.

SOUTHWEST WINDS 15 TO 25 MPH WITH GUST TO 35 MPH WILL CONTINUE
THIS EVENING...SO WILL KEEP THE LAKE WIND ADVISORY IN EFFECT
UNTIL 8 PM.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
FRONTAL BOUNDARY WILL MOVE SOUTH OF THE REGION AS LOW PRESSURE
TRACKS ACROSS THE GREAT LAKES REGION. WEAK HIGH PRESSURE OVER THE
AREA WILL KEEP DRIER AIR IN PLACE WEDNESDAY THROUGH THURSDAY WITH
THE BOUNDARY PUSHING BACK NORTHWARD THURSDAY AFTERNOON. AS THE
BOUNDARY RETURNS NORTH OF THE AREA THURSDAY EVENING AND MOISTURE
FROM THE GULF MAKES ITS WAY INTO THE AREA WILL EXPECT A SLIGHT
CHANCE OF THUNDERSTORMS THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS REMAIN IN GOOD AGREEMENT THROUGH THE LONG TERM. FRONTAL
BOUNDARY WILL REMAIN ACROSS THE REGION AS IT SLOWLY MOVES
SOUTHWARD. ALTHOUGH THE BOUNDARY WILL BE ACROSS THE REGION MODELS
INDICATE LOW INSTABILITY AND LIMITED PWAT SO HAVE LEFT
SHOWERS/THUNDERSTORMS OUT OF THE FORECAST. BY SATURDAY AFTERNOON
THE BOUNDARY WILL HAVE MOVED SOUTH OF THE AREA WITH HIGH PRESSURE
NORTH OF THE REGION BUILDING INTO THE SOUTHEAST. THIS WILL KEEP
CONDITIONS MOSTLY CLEAR THROUGH THE END OF THE LONG TERM.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
MAINLY VFR CONDITIONS THROUGH THE TAF PERIOD. STILL EXPECT SCATTERED
SHOWERS/TSTMS THIS AFTERNOON AND EVENING IN MOIST AND UNSTABLE
AIRMASS AHEAD OF COLD FRONT. IFR CONDITIONS IN TSTMS. SHOWERS ALREADY
DEVELOPING ACROSS THE AREA. EXPECT THUNDERSTORM TO DEVELOP AS AFTERNOON
HEATING CONTINUES. CONFIDENCE NOT HIGH THAT ANY STORM WOULD IMPACT A
TAF SITE AT THIS TIME. HAVE INDICATED CB AND VCTS IN TAFS. A FEW TSTMS
COULD BE POSSIBLY SEVERE. MAIN PERIOD FOR CONVECTION EXPECTED FROM 20Z
THROUGH 05Z. STRONG AND GUSTY SOUTHWEST WINDS WILL CONTINUE THROUGH
SUNSET. COLD FRONT WILL PUSH SOUTH OF THE AREA BY 09Z.

EXTENDED AVIATION OUTLOOK...NO IMPACTS TO AVIATION EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     SCZ015-016- 018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ040-
     063>065-077.

&&
Hazardous weather outlook, May 20, 2:04 PM EST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
304 PM EDT TUE MAY 20 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-211000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
304 PM EDT TUE MAY 20 2008

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 328 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, May 20, 2:38 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
338 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             THOMSON                 33.47N 82.50W
05/20/2008  E0.88 INCH       MCDUFFIE           GA   PUBLIC

            GRAPE SIZE HAIL REPORTED IN THOMSON, GA.

&&

DS
Local storm report, May 20, 2:48 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
348 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             HARLEM                  33.41N 82.31W
05/20/2008  0.25 INCH       COLUMBIA           GA   PUBLIC

&&
Local storm report, May 20, 2:55 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
355 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             HARLEM                  33.41N 82.32W
05/20/2008  E0.75 INCH       COLUMBIA           GA   PUBLIC

            PENNY SIZE HAIL AT HARLEM.

0345 PM     HAIL             AUGUSTA                 33.46N 82.00W
05/20/2008  M1.00 INCH       RICHMOND           GA   BROADCAST MEDIA

            QUARTER SIZE HAIL COVERING THE GROUND AT OAKLEY PERKAL
            AND BELAIRE ST.

&&

DS

The radar

The Columbia radar (KCAE), 79 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

29 hail, 8 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Aiken

When
May 20, 3:01 PM EST
Where
Aiken County, Warrenville
Measured
0.88 in hail
Reported by
Public
Coordinates
33.550, -81.820

Public reported nickel size hail.

Hail, Aiken

When
May 20, 3:04 PM EST
Where
Aiken County, North Augusta
Measured
1.75 in hail
Reported by
Public
Coordinates
33.500, -81.970

Public reported golf ball size hail in the North Augusta area.

Hail, Aiken

When
May 20, 3:09 PM EST
Where
Aiken County, Aiken
Measured
1 in hail
Reported by
Public
Coordinates
33.550, -81.720

Public reported 1 inch hail in Aiken.

Thunderstorm Wind, Lexington

When
May 20, 3:09 PM EST
Where
Lexington County, Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.980, -81.250

Public reported large limbs down in Lexington.

Hail, Aiken

When
May 20, 3:13 PM EST to 3:27 PM EST
Where
Aiken County, Jackson
Measured
1.75 in hail
Reported by
Public
Coordinates
33.320, -81.800

Public reported golf ball size hail covering the ground.

Hail, Aiken

When
May 20, 3:15 PM EST
Where
Aiken County, Aiken
Measured
2 in hail
Reported by
Public
Coordinates
33.550, -81.720

Public reported 2 inch hail in Aiken.

Hail, Saluda

When
May 20, 3:22 PM EST
Where
Saluda County, Ridge Spg
Measured
0.75 in hail
Reported by
Public
Coordinates
33.850, -81.670

Public reported penny size hail.

Hail, Aiken

When
May 20, 3:27 PM EST
Where
Aiken County, Graniteville
Measured
1.25 in hail
Reported by
Public
Coordinates
33.570, -81.820

Public reported half dollar size hail.

Hail, Aiken

When
May 20, 3:43 PM EST
Where
Aiken County, North Augusta
Measured
1.25 in hail
Reported by
Public
Coordinates
33.500, -81.970

Public reported half dollar size hail.

Hail, Lexington

When
May 20, 3:50 PM EST
Where
Lexington County, 4 mi E of Swansea
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.730, -81.030

Emergency Manager reported golf ball size hail.

Hail, Barnwell

When
May 20, 3:56 PM EST to 4:09 PM EST
Where
Barnwell County, Snelling to 2 mi ESE of Barnwell
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
33.230, -81.470

Emergency manager reported baseball size hail in Snelling and golf ball size hail in Barnwell. Storm survey found numerous homes had damage to siding, windows, and roofs. Auto and home windows were broken. Holes were in siding. Vehicles were badly dented. Crops were flattened and there was a blanket of leaves and pine needles that covered the ground and roadways.

Hail, Bamberg

When
May 20, 4:00 PM EST to 4:20 PM EST
Where
Bamberg County, Olar to 2 mi N of Ehrhardt
Measured
2 in hail
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
33.180, -81.180

Law enforcement tennis ball size hail. Storm survey found many homes had damage to siding, windows, and roofs. Auto and home windows were broken. One woman was injured by flying glass in her auto. Holes were in siding. Vehicles were badly dented. Crops were flattened and there was a blanket of leaves and pine needles that covered the ground and roadways.

Tornado, Bamberg

When
May 20, 4:07 PM EST to 4:20 PM EST
Where
Bamberg County, 1.4 mi S of Govan to 3.56 mi NE of Ehrhardt
Rating
EF1
Path length
13.29 mi
Path width
800 yd
Reported by
NWS Storm Survey
Coordinates
33.200, -81.184

Sheriff reported a tornado and NWS storm survey confirmed a touchdown along a path from just north of Olar to just northeast of Ehrhardt. Numerous trees were down along with some powerlines. Moderate damage occurred to 3 homes and 2 mobile homes. One out building was destroyed. Golfball to tennis ball size hail also accompanied this storm stripping trees of leaves and pine needles and flattening crops.

Hail, Calhoun

When
May 20, 4:30 PM EST
Where
Calhoun County, Ft Motte
Measured
0.88 in hail
Reported by
Public
Coordinates
33.730, -80.700

Public reported nickel size hail.

Hail, Bamberg

When
May 20, 4:30 PM EST
Where
Bamberg County, Ehrhardt to Bamberg
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.100, -81.020

Emergency Manager reported golf ball size hail in Bamberg and Ehrhardt.

Thunderstorm Wind, Bamberg

When
May 20, 4:30 PM EST
Where
Bamberg County, Bamberg to Ehrhardt
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.300, -81.030

Emergency Manager reported trees down in Bamberg and Ehrhardt.

Hail, Sumter

When
May 20, 4:42 PM EST
Where
Sumter County, Pinewood
Measured
1 in hail
Reported by
Public
Coordinates
33.730, -80.470

Public reported quarter size hail.

Hail, Barnwell

When
May 20, 5:30 PM EST
Where
Barnwell County, 4.44 mi SE of Robbins
Measured
1 in hail
Reported by
Public
Coordinates
33.130, -81.610

Public reported quarter size hail.

Hail, Saluda

When
May 20, 6:25 PM EST to 6:30 PM EST
Where
Saluda County, Saluda to 11 mi N of Saluda
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.000, -81.770

SKYWARN HAM radio spotter reported nickel to quarter size hail from Saluda north to the Newberry county line.

Hail, McCormick

When
May 20, 6:37 PM EST
Where
McCormick County, 2 mi SE of Plum Branch
Measured
1 in hail
Reported by
Public
Coordinates
33.830, -82.245

Public reported quarter size hail.

Hail, Newberry

When
May 20, 6:41 PM EST
Where
Newberry County, 2 mi S of Prosperity
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.171, -81.530

SKYWARN HAM radio spotter reported quarter size hail south of Prosperty near the Newberry county line.

Hail, Richland

When
May 20, 7:00 PM EST
Where
Richland County, 12 mi E of Ballentine
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.120, -81.020

Fire department reported quarter size hail.

Hail, Saluda

When
May 20, 7:00 PM EST
Where
Saluda County, 2 mi N of Saluda
Measured
0.88 in hail
Reported by
Public
Coordinates
34.029, -81.770

Public reported nickel size hail.

Hail, Richland

When
May 20, 7:05 PM EST
Where
Richland County, 3 mi S of Blythewood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.177, -80.970

SKYWARN spotter reported quarter size hail.

Hail, Fairfield

When
May 20, 7:05 PM EST
Where
Fairfield County, 5 mi WNW of Winnsboro
Measured
1 in hail
Reported by
Public
Coordinates
34.408, -81.181

Lebanon Food Mart reported quarter size hail.

Hail, Richland

When
May 20, 7:09 PM EST
Where
Richland County, Columbia
Measured
1.75 in hail
Reported by
Public
Coordinates
34.000, -81.020

Public reported golf ball size hail in Columbia and north.

Thunderstorm Wind, Lexington

When
May 20, 7:15 PM EST
Where
Lexington County, Chapin
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.170, -81.350

Emergency Manager reported several trees down in the Chapin area.

Thunderstorm Wind, Lexington

When
May 20, 7:15 PM EST
Where
Lexington County, Dixiana
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.920, -81.070

Emergency Manager reported several trees down in the Dixiana area.

Thunderstorm Wind, Fairfield

When
May 20, 7:15 PM EST
Where
Fairfield County, Ridgeway
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.300, -80.950

Sheriff reported trees down on Coleman and Peach streets.

Hail, Richland

When
May 20, 7:15 PM EST
Where
Richland County, Dentsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.070, -80.950

SKYWARN spotter and public reported quarter size hail.

Hail, Richland

When
May 20, 7:16 PM EST
Where
Richland County, Blythewood
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.220, -80.970

SKYWARN HAM radio spotter reported quarter size hail on Miirfield Court.

Hail, Kershaw

When
May 20, 7:19 PM EST
Where
Kershaw County, Elgin
Measured
1.25 in hail
Reported by
Public
Coordinates
34.170, -80.800

Public reported half dollar size hail in Elgin.

Thunderstorm Wind, Lexington

When
May 20, 7:30 PM EST
Where
Lexington County, 8 mi SE of Lexington
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
33.898, -81.151

NWS empolyee reported a couple of trees down on Platt Springs road.

Hail, Kershaw

When
May 20, 7:35 PM EST to 7:43 PM EST
Where
Kershaw County, Camden to 2 mi ESE of Camden
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.250, -80.600

Sheriff reported quarter size hail in Camden and also the Corner Pantry southeast of the city.

Thunderstorm Wind, Lexington

When
May 20, 7:35 PM EST
Where
Lexington County, Irmo
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.080, -81.180

Emergency Manager reported several trees down in the Irmo area along with power outages.

Hail, Kershaw

When
May 20, 7:38 PM EST to 7:40 PM EST
Where
Kershaw County, Lugoff
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.220, -80.670

SKYWARN spotter and public reported nickel to golf ball size hail.

Hail, Lee

When
May 20, 7:50 PM EST
Where
Lee County, 8 mi W of Bishopville
Measured
0.75 in hail
Reported by
Public
Coordinates
34.220, -80.390

CITCO Food Mart reported penny size hail near exit 108 on I-20.

Thunderstorm Wind, Lee

When
May 20, 7:55 PM EST
Where
Lee County, 3 mi NNE of Bishopville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.260, -80.230

Sheriff reported trees down on highway 15.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2008Every state in 2008This day in weather historyThe tornado archive for South Carolina, 2008Warnings in South Carolina, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89267, 89270, 89269, 89321, 89272, 89266, 89322, 89274, 89268, 89282, 89276, 89280, 89292, 89284, 89285, 89286, 89283, 89293, 89295, 89296, 89297, 89299, 89305, 89300, 89308, 89298, 89303, 89304, 89309, 89314, 89315, 89306, 89316, 89313, 89317, 89311, 89320, 89318.